Alert archive / Texas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 409, NWS Midland/Odessa, TX

September 29, 2019Culberson County, Reeves County, Texas; Eddy County, Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 29, 2019, 3:51 PM CDT for Culberson County, Reeves County, Texas; Eddy County, Lea County, New Mexico. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 29, 2019, 3:51 PM CDT (20:51 UTC)
Expired
Sep 29, 2019, 4:30 PM CDT
In force
39 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Eddy County, NM, Lea County, NM, Culberson County, TX, Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 173 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 29, 3:53 PM CDTHAIL 118 W Orla, TXALONG RANCH ROAD 652.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2019-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1001 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2019-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1001 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
919 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

250 
WUUS54 KMAF 292051
SVRMAF
NMC015-025-TXC109-389-292130-
/O.NEW.KMAF.SV.W.0409.190929T2051Z-190929T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
351 PM CDT Sun Sep 29 2019

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Eddy County in southeastern New Mexico...
  Western Lea County in southeastern New Mexico...
  Northwestern Reeves County in southwestern Texas...
  Northeastern Culberson County in southwestern Texas...

* Until 430 PM CDT/330 PM MDT/.

* At 351 PM CDT/251 PM MDT/, a severe thunderstorm was located 13
  miles west of Red Bluff Reservoir, or 34 miles west of Mentone,
  moving north at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Loving, Malaga and Otis. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3237 10419 3237 10367 3200 10392 3200 10398
      3198 10397 3198 10395 3195 10395 3176 10407
      3178 10434
TIME...MOT...LOC 2051Z 197DEG 40KT 3187 10415 

HAIL...1.00IN
WIND...60MPH
 
$$

87
1 follow-up statement
973 
WWUS54 KMAF 292101
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
401 PM CDT Sun Sep 29 2019

NMC015-025-TXC109-389-292130-
/O.CON.KMAF.SV.W.0409.000000T0000Z-190929T2130Z/
Eddy NM-Lea NM-Reeves TX-Culberson TX-
401 PM CDT Sun Sep 29 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM
CDT/330 PM MDT/ FOR SOUTHEASTERN EDDY...WESTERN LEA...NORTHWESTERN
REEVES AND NORTHEASTERN CULBERSON COUNTIES...

At 400 PM CDT/300 PM MDT/, a severe thunderstorm was located 11 miles
west of Red Bluff Reservoir, or 30 miles south of Carlsbad, moving 
north at 45 mph. Trained spotter reported quarter sized hail 18 
miles west of Orla along Ranch Road 652 at 353 PM CDT.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Loving, Malaga and Otis. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3237 10419 3237 10367 3200 10392 3200 10398
      3198 10397 3198 10395 3195 10395 3176 10407
      3178 10434
TIME...MOT...LOC 2100Z 197DEG 40KT 3197 10411 

HAIL...1.50IN
WIND...60MPH
 
$$

87

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 2:48 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Sep 29, 2:48 PM CDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
248 PM CDT Sun Sep 29 2019

.DISCUSSION...
Persistent moist pattern will continue through much of the
upcoming work week as a strong upper level ridge remains
anchored over the eastern half of the nation with a large upper
level trough moving very slowly eastward across the western half
of the nation. Storms will once again be favored in the western
half of the forecast area this evening furthest away from the
ridge. A few storms could be on the strong to severe side with
surface capes near 2000 j/kg and wind shear of 25 to 30 knots.

By late Monday a moist tropical connection will become established
as deep and long southerly fetch taps into the remains of
tropical storm Narda near the southern Mexican coast. The highest
precipitation chances and precipitation amounts through the
middle of next week will continue to be across the western half of
the forecast area, furthest away from the ridge. Locally heavy
rainfall and flooding will be the greater concern next week across
the Guadalupe Mountains and southeast New Mexico Plains closest
to the tropical moisture surge. Rainfall amounts in these areas
could exceed 2 inches through mid week. Will mention the heavy
rain potential in the Hazardous Weather Outlook and will issue
a Special Weather Statement for these areas. Poor lapse rates
should limit the potential for severe thunderstorms. Better
precipitation chances and increasing precipitation amounts should
pull further east into the eastern Permian Basin by next Wednesday
and Thursday when the flow aloft will turn more southwesterly and
a cold front enters the picture. Temperatures could finally cool
to near and below normal by next Thursday and Friday due to the
persistent cloud cover, precipitation and eventual frontal
passage.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     74  90  72  89 /  10  10  20  20
Carlsbad                       71  89  69  84 /  40  50  70  70
Dryden                         77  93  73  93 /  20  20  20  20
Fort Stockton                  71  90  70  90 /  10  20  30  30
Guadalupe Pass                 62  83  63  76 /  40  50  90  70
Hobbs                          67  85  68  82 /  30  30  60  60
Marfa                          64  85  63  84 /  20  40  60  50
Midland Intl Airport           74  89  72  89 /  10  20  30  30
Odessa                         73  89  72  89 /  10  20  30  40
Wink                           74  92  72  90 /  30  30  50  50

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

10/12
Hazardous weather outlook, Sep 29, 2:46 PM CDT, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
246 PM CDT Sun Sep 29 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-302000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
246 PM CDT Sun Sep 29 2019 /146 PM MDT Sun Sep 29 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

There is a marginal risk of severe thunderstorms this afternoon into
this evening west of a line from Lamesa to Fort Stockton. These
storms may produce large hail and damaging winds. Frequent lightning
and locally heavy rainfall are possible with any storm, along with
localized flooding or flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms remain possible each day through next week. The
strongest storms could produce small hail, gusty winds, and heavy
rainfall, along with the potential for flooding or flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Sep 29, 2:39 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
239 PM CDT Sun Sep 29 2019

TXZ274-292030-
Reeves County Plains TX-
239 PM CDT Sun Sep 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL REEVES COUNTY UNTIL
330 PM CDT...

At 239 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Toyah, moving northeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Toyah.

This includes Interstate 20 between mile markers 9 and 27.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3167 10405 3155 10354 3116 10388 3120 10406
      3123 10409
TIME...MOT...LOC 1939Z 205DEG 13KT 3124 10396

87
Special weather statement, Sep 29, 2:56 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
256 PM CDT Sun Sep 29 2019

NMZ027>029-033-034-TXZ270>273-280-301100-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Chisos Basin-
Including the cities of Queen, Artesia, Carlsbad,
Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal,
Guadalupe Mountains NP, Pine Springs, Van Horn, Big Bend NP,
and Chisos Basin
256 PM CDT Sun Sep 29 2019 /156 PM MDT Sun Sep 29 2019/

...PERIODS OF HEAVY RAINFALL AND LOCALIZED FLASH FLOODING
POSSIBLE MONDAY AND TUESDAY ACROSS THE GUADALUPE MOUNTAINS AND
SOUTHEAST NEW MEXICO PLAINS...

Rain and thunderstorms will be on the increase through early next
week as moisture from the remains of tropical storm Narda move
across the Guadalupe Mountains and southeast New Mexico Plains.
The heaviest rain is expected by Monday night and will continue
through Tuesday. Rainfall amounts will vary, but 1 to 3 inches is
possible across portions of the area, which could result in flash
flooding.

All interests are encouraged to continue to monitor the latest
forecast.
Special weather statement, Sep 29, 3:16 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
316 PM CDT Sun Sep 29 2019

TXZ273-274-292100-
Eastern Culberson County TX-Reeves County Plains TX-
316 PM CDT Sun Sep 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REEVES AND
NORTHEASTERN CULBERSON COUNTIES UNTIL 400 PM CDT...

At 316 PM CDT, Doppler radar was tracking a strong thunderstorm 22
miles southwest of Orla, or 27 miles northwest of Toyah, moving north
at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Orla.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3152 10406 3156 10427 3190 10421 3184 10389
TIME...MOT...LOC 2016Z 198DEG 16KT 3157 10415

87
Special weather statement, Sep 29, 3:29 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
329 PM CDT Sun Sep 29 2019

TXZ059-274-292130-
Loving TX-Reeves County Plains TX-
329 PM CDT Sun Sep 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REEVES...
NORTHWESTERN WARD AND EASTERN LOVING COUNTIES UNTIL 430 PM CDT...

At 328 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Toyah, moving north at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Toyah, Mentone and Slash Ranch.

This includes Interstate 20 between mile markers 22 and 29.

LAT...LON 3193 10382 3179 10340 3165 10349 3165 10361
      3163 10358 3164 10354 3162 10351 3130 10372
      3132 10400
TIME...MOT...LOC 2028Z 198DEG 15KT 3145 10375

87

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 7:57 PM CDTSpecial Weather StatementMAFBrewster48 min
Sep 28, 9:44 PM CDTSpecial Weather StatementMAFLoving46 min
Sep 29, 2:39 PM CDTSpecial Weather StatementMAFReeves51 min
Sep 29, 3:16 PM CDTSpecial Weather StatementMAFLoving44 min
Sep 29, 3:29 PM CDTSpecial Weather StatementMAFLoving61 min
Sep 29, 3:31 PM CDTSevere Thunderstorm WarningMAFLoving, Reeves59 min
Sep 29, 4:23 PM CDTSpecial Weather StatementMAFLoving52 min
Sep 29, 5:09 PM CDTSevere Thunderstorm WarningMAFAndrews, Loving, Winkler66 min
Sep 29, 5:48 PM CDTSpecial Weather StatementMAFCulberson42 min
Sep 29, 6:09 PM CDTSpecial Weather StatementMAFLoving51 min
Sep 29, 6:21 PM CDTSevere Thunderstorm WarningMAFLoving39 min
Sep 29, 6:55 PM CDTSpecial Weather StatementMAFLoving50 min
Sep 29, 6:57 PM CDTAreal Flood AdvisoryMAFCulberson, Loving, Reeves3 hr
Sep 28, 7:02 PM CDTSpecial Weather StatementMAFLea43 min
Sep 28, 7:23 PM CDTSpecial Weather StatementMAFLea52 min
Sep 28, 7:49 PM CDTSpecial Weather StatementMAFLea41 min
Sep 28, 9:45 PM CDTSpecial Weather StatementMAFEddy45 min
Sep 28, 10:16 PM CDTSevere Thunderstorm WarningMAFEddy44 min
Sep 28, 10:56 PM CDTSevere Thunderstorm WarningMAFEddy49 min
Sep 28, 11:45 PM CDTSpecial Weather StatementMAFLea45 min
Sep 29, 4:26 PM CDTSevere Thunderstorm WarningMAFEddy49 min
Sep 29, 5:12 PM CDTSpecial Weather StatementMAFEddy48 min

Nearby

Severe Thunderstorm Warnings in Texas, 2019Severe Thunderstorm Warnings in New Mexico, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.